Florida, 2005

Storm Surge in Florida, July 10, 2005

July 10, 2005 · NWS TAE · 1 event in 1 county or zone

1 storm surge/tide, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 10, 1:08 AM EST, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 1:08 AM EST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 AM EDT SUN JUL 10 2005

.SYNOPSIS...AS OF 1 AM...HURRICANE DENNIS IS LOCATED NEAR 27.0N
85.6W (OR 235 MILES SOUTH OF PANAMA CITY) AND MVG NW AROUND 14 MPH.
IT IS NOW A CATEGORY FOUR HURRICANE WITH WINDS UP TO 135 MPH. BANDS
OF HEAVY RAIN NORTH OF THIS STORM HAVE BEEN AND CONTINUE TO MOVE
THROUGH THE CWA THIS MORNING AND A TORNADO WATCH IS OUT FOR ALL BUT
OUR EXTREME NORTHERN GEORGIA COUNTIES UNTIL 8 AM EDT. WINDS AT OUR
FL OBS SITES HAVE BEGUN TO INCREASE AND ARE AROUND 15 MPH FROM THE
EAST.

&&

.SHORT TERM...MOST MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF
DENNIS AND ALSO CORRESPOND NICELY TO NHCS PROJECTED PATH. LANDFALL
LOOKS TO BE SOMEWHERE AROUND MOBILE TO PENSACOLA THIS AFTN. AS IT
MOVES WEST OF OUR AREA...WINDS WILL CONTINUE TO INCREASE OVER LAND
THROUGHOUT THE DAY AND COULD BE AROUND 25-35KTS WITH HIGHER GUSTS IN
OUR SE AL ZONES AND 35-40KTS WITH HIGHER GUSTS IN OUR WESTERN FL
ZONES. TORNADOES WILL ALSO BE POSSIBLE THROUGHOUT THE DAY AND
INTO TONIGHT AS THESE BANDS MOVE THROUGH THE AREA. OTHER BIG ISSUE
WILL BE RAINFALL TOTALS AS HPC FCSTS RAINFALL TOTALS OF 4-8 INCHES IN
OUR WESTERN ZONES AND 3-5 INCHES IN OUR EASTERN ZONES THROUGH MONDAY
MORNING. BELIEVE THAT THE STORM WILL CONTINUE TO PROGRESS TO THE NW
FAST ENOUGH AFTER IT MAKES LANDFALL THAT MOST OF THE FLOODING ISSUES
WILL BE TODAY THROUGH TONIGHT. FLOOD WATCH FOR ALL AREAS WILL REMAIN
IN EFFECT THROUGH AT LEAST AROUND MIDNIGHT TONIGHT.

.LONG TERM...NOT SEEING AN END TO THE POPS THROUGHOUT THE WEEK...
HIGH WILL BUILD IN AFTER DENNIS MOVES WELL NORTH OF THE AREA AND
SEABREEZE INTERACTIONS WILL CALL FOR CHANCE POPS DURING THE DAYTIME
HRS. TEMPS WILL BE AROUND NORMAL THROUGH THE END OF THE WEEK.

&&

.MARINE...THE CENTER OF DENNIS IS NOW ABOUT 110 MILES SOUTH OF
OUR COASTAL WATERS. WINDS AT THE BUOYS ARE IN THE 35-45KT RANGE AND
WITH THE LATEST TRACK WE ARE STILL LOOKING FOR WINDS TO INCREASE TO
AROUND 55KTS IN OUR WESTERN COASTAL AREAS THIS AFTN. SEAS HAVE BEEN
STEADILY INCREASING AS WELL AND ARE NOW ABOUT 17-19FT...WITH AT LEAST
27FT EXPECTED LATER TODAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.AVIATION...VLD...ABY...AND DHN WILL BE UNDER THE GUN WITH MAINLY
IFR CONDITIONS DURING THE NEXT FEW HOURS AS A FAIRLY STRONG OUTER
BAND FROM HURRICANE DENNIS MOVES THROUGH. ALL SITES ARE THEN LIKELY
TO HAVE A 3-5 HOUR BREAK BEFORE THE NEXT BAND DEVELOPS...WITH
CONDITIONS EXPECTED TO RAPIDLY DETERIORATE SUNDAY MORNING...WITH IFR
LEVELS EXPECTED THROUGH MUCH OF THE DAY AND EVENING...AS DENNIS
MAKES LANDFALL IN THE MOBILE/PENSACOLA VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  83 75 88 74/ ++ 70 60 30
PANAMA CITY  81 76 86 77/ ++ 70 60 30
DOTHAN       82 73 88 74/ ++ 80 60 30
ALBANY       85 75 88 74/ ++ 70 60 30
VALDOSTA     85 75 88 73/ 90 70 60 30
CROSS CITY   86 75 89 74/ 90 70 50 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING.
     FLOOD WATCH THROUGH SUNDAY NIGHT.
GA...FLOOD WATCH THROUGH SUNDAY NIGHT.
FL...HURRICANE WARNING FLZ008-012-014-015-018-027-028 AND ALL
     COASTAL ZONES.
     TROPICAL STORM WARNING FLZ034.
     INLAND HURRICANE WARNING WEST OF APALACHICOLA RIVER
     INCLUDING FRANKLIN COUNTY.
     INLAND TROPICAL STORM WARNING EAST OF APALACHICOLA RIVER.
     FLOOD WATCH THROUGH SUNDAY NIGHT.

&&

MCNATT/GOULD
Hazardous weather outlook, Jul 10, 3:09 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 AM EDT SUN JUL 10 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-110900-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
409 AM EDT SUN JUL 10 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A HURRICANE WARNING IS IN EFFECT FROM THE STEINHATCHEE RIVER
WESTWARD...
...A TROPICAL STORM WARNING IS IN EFFECT SOUTH OF THE STEINHATCHEE
RIVER...
...AN INLAND HURRICANE WARNING IS IN EFFECT FOR THE INTERIOR FLORIDA
PANHANDLE...
...AN INLAND TROPICAL STORM WARNING IS IN EFFECT FOR EXTREME
SOUTHEAST ALABAMA AND THE INTERIOR FLORIDA BIG BEND...
...A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT MONDAY MORNING...
...THERE IS A HIGH RISK OF RIP CURRENTS ALONG FLORIDA PANHANDLE AND
BIG BEND BEACHES TODAY AND MONDAY...

.DAY ONE...TODAY AND TONIGHT.
HURRICANE DENNIS WILL CONTINUE TO MOVE NORTHWEST THROUGH THE EAST
CENTRAL GULF OF MEXICO TODAY AND IS FORECAST TO MAKE LANDFALL FROM
MOBILE ALABAMA THROUGH PENSACOLA FLORIDA THIS AFTERNOON. AS THIS
POWERFUL CATEGORY FOUR STORM MOVES SOUTHWEST AND WEST OF THE AREA
TODAY...WE WILL SEE BANDS OF SHOWERS AND THUNDERSTORMS MOVE THROUGH
AND WITH THESE BANDS...VERY HEAVY RAIN AND THE POSSIBILITY FOR
TORNADOES WILL EXIST THROUGHOUT THE DAY AND INTO THE LATE EVENING
HOURS. SEE THE LATEST HURRICANE LOCAL STATEMENT (HLS) FROM THE
NATIONAL WEATHER SERVICE IN TALLAHASSEE FOR MORE DETAILS ON THIS
STORM THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AS DENNIS MAKES LANDFALL THIS AFTERNOON AND CONTINUES TO MOVE NORTH
INTO THE OHIO VALLEY...WE WILL SEE GRADUALLY IMPROVING WEATHER MONDAY
INTO MONDAY NIGHT. BY TUESDAY...AS HIGH PRESSURE BUILDS IN...WE WILL
SEE THE RETURN TO MORE TYPICAL AFTERNOON AND EVENING SEA BREEZE
SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

23-MCNATT

In the hours before

Special weather statement, Jul 10, 3:52 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 AM EDT SUN JUL 10 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-101900-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
452 AM EDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG
BEND AND PANHANDLE...EFFECTIVE UNTIL 300 PM EDT SUNDAY AFTERNOON(200
PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Bay

When
July 10, 8:00 AM EST to 5:00 PM EST
Where
Bay forecast zone
Property damage
$7.5 million
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A five to seven foot storm surge caused moderate to severe beach erosion. 163 homes and five businesses were damaged. Many docks, seawalls, power lines, trees and fences suffered the worst damage. Reported by the Bay County EMA.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463694.